Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 56, NWS Kansas City, MO

July 30, 2008Bates County, Cass County, Jackson County, Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jul 30, 2008, 4:36 AM CDT for Bates County, Cass County, Jackson County, Missouri; Linn County, Miami County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2008, 4:36 AM CDT (09:36 UTC)
Expired
Jul 30, 2008, 10:30 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 300944
FFWEAX
KSC107-121-MOC013-037-095-301530-
/O.NEW.KEAX.FF.W.0056.080730T0936Z-080730T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 AM CDT WED JUL 30 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI
  LINN COUNTY IN EAST CENTRAL KANSAS
  MIAMI COUNTY IN EAST CENTRAL KANSAS
  NORTHERN BATES COUNTY IN WEST CENTRAL MISSOURI
  SOUTHEASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1030 AM CDT

* AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR             
  INDICATED THAT STORMS WHERE MOVING THROUGH THE WARNED AREA         
  PRODUCING VERY HEAVY RAINFALL. RADAR ESTIMATES THUS FAR            
  INDICATE THAT RAINFALL RATES OF AROUND 1 INCH PER HOUR WILL BE     
  POSSIBLE WITH THESE STORMS. EVENT TOTAL RAINFALL AMOUNTS COULD     
  LOCALLY EXCEED 3 TO 4 INCHES IN THE WARNED AREA. WITH THE RECENT   
  HEAVY RAINS ALREADY LEAVING THE AREA SATURATED...FLASH FLOODING    
  IS EXPECTED. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ADRIAN...BUTLER...GARDEN CITY...GREENWOOD...HARRISONVILLE...LA
  CYGNE...LOUISBURG...MOUND CITY...OSAWATOMIE...PAOLA...PECULIAR...
  PLEASANT HILL...PLEASANTON...RAYMORE AND ARCHIE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.

LAT...LON 3804 9507 3852 9505 3891 9427 3891 9412
      3836 9413 3804 9466 3802 9506

$$

CUTTER
1 follow-up statement
000 
WGUS73 KEAX 301252
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 AM CDT WED JUL 30 2008


KSC107-121-MOC013-037-095-301530-
/O.CON.KEAX.FF.W.0056.000000T0000Z-080730T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI KS-LINN KS-BATES MO-CASS MO-JACKSON MO-
751 AM CDT WED JUL 30 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LINN AND MIAMI COUNTIES
IN EAST CENTRAL KANSAS...AND SOUTHEASTERN JACKSON...CASS AND NORTHERN
BATES COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1030 AM CDT...

AT 744 AM CDT...MODERATE RAIN CONTINUES TO FALL ACROSS THE WARNED 
AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING 
TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE... 
ADRIAN...BUTLER...GARDEN CITY...GREENWOOD...HARRISONVILLE...LA 
CYGNE...LOUISBURG...MOUND CITY...OSAWATOMIE...PAOLA... 
PECULIAR...PLEASANT HILL...PLEASANTON...RAYMORE AND ARCHIE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.

LAT...LON 3804 9507 3852 9505 3891 9427 3891 9412
      3836 9413 3804 9466 3802 9506

$$

CUTTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:36 AM CDT, 1 hour earlier.

Area forecast discussion, Jul 30, 3:36 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 AM CDT WED JUL 30 2008

.DISCUSSION...

CIRCULATION CENTER ASSCD WITH THE REMNANTS OF DOLLY HAS SHIFTED INTO
SERN KS WITH AN ELONGATED SHEAR AXIS EXTENDING NE INTO CENTRAL/NORTH
CENTRAL MISSOURI. LATEST GFS/RUC APPEAR TO HAVE A MUCH BETTER HANDLE
ON THE SITUATION AS THE NAM QPF HAS BEEN MUCH TOO FAR NORTH
OVERNIGHT.

A RATHER SHARP H7/H5 DEFORMATION ZONE HAS LIMITED THE NWD EXTENT OF
THE HEAVY PRECIP SHIELD...FM KC AREA ENE TO NR MACON. THIS IS WELL
HANDLE BY THE GFS WITH THE GFS TO SHIFT THIS AXIS SLOWLY SE THROUGH
THE DAY. A VERY IMPRESSIVE H8/H7 THETAE RIDGE WAS POSITION NR THE
DEFORMATION ZONE WITH COPIOUS AMOUNT OF TROPICAL MOISTURE...2-2.5
PRECIPITABLE WATER...RESULTING IN VERY HEAVY RAINFALL AMOUNTS. CLOUD
TOPS HAVE WARMED THE LAST FEW HOURS AS THE LLJ HAS VEERED.
HOWEVER...EXCESSIVE RAINFALL AMOUNTS ARE STILL LIKELY THIS MORNING
BEFORE SYSTEM BEGINS TO WEAKEN AND BEGIN ITS DIURNAL DECREASE IN THE
AFTN.

SINCE RADAR TRENDS VERIFY THE LATEST GFS...HAVE REMOVED THE XTRM NRN
EXTENT OF THE FFA.

OTHERWISE...HAVE CONCERN ABOUT LOW CLOUDS AND FOG TNGT. MORE
CONFIDENT IN AREAS OF FOG AFTER MIDNIGHT IN AREAS WHICH HAVE RECEIVED
THE HEAVY RAIN TODAY.

UPPER RIDGE OF HIGH PRESSURE TO BUILD INTO THE REGION THURSDAY AND
FRIDAY WITH VERY WARM TEMPERATURES RETURNING.

DB

&&

.AVIATION...

PRECIPITATION HAS EXPANDED IN COVERAGE THIS EVENING AND WILL
CONTINUE THROUGH THE OVERNIGHT...AS IS TYPICAL OF TROPICAL
INFLUENCED SYSTEMS. BAND OF VERY HEAVY RAIN...WITH LIFR
CIGS/VSBYS...IS SETTING UP GENERALLY ALONG INTERSTATE 35 FROM
EMPORIA TO KC AREA. THIS BAND WILL PERSIST THROUGH AT LEAST THE NEXT
SEVERAL HOURS...GRADUALLY MOVING NORTH AND EAST. HAVE THEREFORE HAD
TO CONTINUE THUNDER FOR THE KC SITES THROUGH THE NIGHT. HAVE TAPERED
BACK TO SHOWERS AND MVFR CIGS DURING THE DAY WEDNESDAY. THE ENTIRE
SYSTEM IS PROGGED TO MOVE SOUTH OF THE TAF SITES BY WEDNESDAY
EVENING.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 1 PM WEDNESDAY FOR MOZ017-MOZ021-MOZ022-
     MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-
     MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-
     MOZ046-MOZ053-MOZ054.

KS...FLASH FLOOD WATCH UNTIL 1 PM WEDNESDAY FOR KSZ057-KSZ060-KSZ103-
     KSZ104-KSZ105.
Hazardous weather outlook, Jul 29, 12:55 PM CDT, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT TUE JUL 29 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1255 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING TROPICAL MOISTURE ASSOCIATED WITH THE PARTIAL REMNANTS OF
TROPICAL DEPRESSION DOLLY WILL LEAD TO A HEIGHTEN THREAT FOR HEAVY
RAINS OVER A LARGE PART OF THE FORECAST AREA THIS AFTERNOON THROUGH
TONIGHT. AT THE MOMENT...THE BEST THREAT FOR HEAVY RAINS LOOKS TO
EXIST MAINLY ALONG AND SOUTH OF A ST JOSEPH TO UNIONVILLE LINE WITH 1
TO 2 INCHES POSSIBLE.

THE THREAT OF SEVERE WEATHER OTHER THAN HEAVY RAINS WILL REMAIN LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR HEAVY RAINS WILL CONTINUE INTO WEDNESDAY MORNING AS
SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING SOUTH OF THE MISSOURI
RIVER. THIS AREA WILL SHIFT EAST AND INTO CENTRAL MISSOURI BY
WEDNESDAY AFTERNOON AND EVENING. AGAIN...SEVERE WEATHER IS NOT EXPECTED.

WARMER TEMPERATURES WILL RETURN TO THE AREA BY THE LATTER PORTIONS OF
THE WORK WEEK AND INTO THE WEEKEND. HEAT INDICIES MAY APPROACH OR
EXCEED 100 TO 105 DEGREES DURING THIS TIME FRAME AND INTERESTED
PARTIES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS TIME
FRAME APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...PLEASE RELAY ANY
RAINFALL TOTALS AS WELL AS LOCATIONS OF FLOODING.

DEROCHE

In the hours before

Special weather statement, Jul 29, 11:26 PM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1126 PM CDT TUE JUL 29 2008

MOZ038-044-045-300500-
JOHNSON-LAFAYETTE-PETTIS-
1126 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON...NORTHWESTERN
PETTIS AND SOUTHEASTERN LAFAYETTE COUNTIES UNTIL MIDNIGHT CDT...

AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF WARRENSBURG...MOVING EAST AT
26 MPH.

WIND GUST OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  6 MILES SOUTH OF CONCORDIA BY 1150 PM CDT.

THE TOWN OF FAYETTEVILLE IS ALSO IN THE PATH OF THIS STORM.

NRR
Local storm report, Jul 29, 11:54 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      2 SW DOVER              39.17N 93.72W
07/29/2008                   LAFAYETTE          MO   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS WATER OVER HWY 213 BETWEEN HWY 20
            AND 24...AS WELL AS OVER HWY 224 WEST OF LEXINGTON.

&&

MRD
Local storm report, Jul 30, 3:57 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 AM CDT WED JUL 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     FLASH FLOOD      OVERLAND PARK           38.91N 94.68W
07/30/2008                   JOHNSON            KS   LAW ENFORCEMENT

            WATER RESCUE AT 114TH AND TOMAHAWK CREEK PKWY. MULTIPLE
            ROADS UNDER WATER ALONG TOMAHAWK CREEK.

0344 AM     FLASH FLOOD      MARSHALL                39.12N 93.20W
07/30/2008                   SALINE             MO   LAW ENFORCEMENT

            WATER OVER FOLLOWING ROADS. MULTIPLE COUNTY ROADS
            NORTHEAST OF INTERSECTION OF HWY 65 AND HWY H...ALSO HWY
            65 NEAR MALTA BEND.

&&

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:24 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Saline36 min
Jul 29, 7:43 PM CDTSevere Thunderstorm WarningEAXPettis, Saline47 min
Jul 29, 8:27 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson33 min
Jul 29, 9:17 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis43 min
Jul 29, 9:48 PM CDTFlash Flood WarningEAXCarroll, Jackson, Lafayette, Ray12 hr
Jul 29, 11:52 PM CDTFlash Flood WarningEAXCarroll, Chariton, Cooper, Howard, Randolph, Saline10 hr
Jul 30, 12:12 AM CDTFlash Flood WarningEAXCass, Clay, Jackson, Platte10 hr
Jul 30, 2:12 AM CDTRiver Flood WarningEAXJackson8 hr
Jul 30, 3:03 AM CDTFlash Flood WarningEAXCarroll, Chariton, Linn, Livingston, Macon, Randolph and 1 more7 hr
Jul 30, 3:10 AM CDTRiver Flood WarningEAXJackson17 hr
Jul 30, 4:11 AM CDTRiver Flood WarningEAXCooper, Saline4 days
Jul 30, 4:11 AM CDTRiver Flood WarningEAXRay31 hr
Jul 30, 4:11 AM CDTRiver Flood WarningEAXHoward30 hr
Jul 30, 4:11 AM CDTRiver Flood WarningEAXCarroll59 hr
Jul 30, 4:59 AM CDTRiver Flood WarningEAXJackson5 hr
Jul 30, 4:59 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline54 hr
Jul 30, 6:17 AM CDTRiver Flood WarningEAXClay, Ray27 hr
Jul 30, 10:00 AM CDTAreal Flood WarningEAXCarroll, Chariton, Howard, Jackson, Johnson, Lafayette and 2 more6 hr
Jul 30, 10:53 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline18 hr
Jul 30, 3:31 PM CDTAreal Flood WarningEAXCarroll, Chariton, Howard, Johnson, Lafayette, Linn and 5 more48 hr

Nearby

Flash Flood Warnings in Missouri, 2008Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.